Missouri, 2012

Winter Weather in Missouri, January 11 to 12, 2012

January 11 to 12, 2012 · NWS EAX · 11 events in 10 counties and zones

An upper level storm system moved across northern Missouri, during the evening and overnight hours, of January 11th through January 12th, 2012. Snowfall was from one to three inches, along and north of the Highway 36 corridor.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level storm system moved across northern Missouri, during the evening and overnight hours, of January 11th through January 12th, 2012. Snowfall was from one to three inches, along and north of the Highway 36 corridor. Snowfall amounts further south were from a half to one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 11, 5:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 11, 5:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CST Wed Jan 11 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Pre-frontal trough/wind shift has washed through the forecast area
with the pre-dominant cold front marked by lower strato-cu field and
well mixed gusty nwly winds moving past the I-35 corridor. Several
subtle shortwaves are evident in WV imagery with a deepening
impressive PV anomaly diving southeast into northern Nebraska.
Primary forecast foci are wind speeds late this afternoon and
evening as well as snowfall potential this evening through Thursday
morning.

Deeply mixed boundary layer behind the initial caa surge was
transporting 40-50kt H9-H8 winds to the sfc across the mid Missouri
River Valley this afternoon. Although somewhat marginal and becoming
more steady state with sunset, will continue with the wind advisory
for the northwest cwa where the boundary layer pressure gradient
remains the greatest and mixing will be maximized. Strong and gusty
winds will continue through Thursday, though likely below advisory
criteria, yet a consideration for the snow advisory (see below).

Regional radar shows several weak narrow bands of post frontal
elevated snow (generally along the I-80 corridor) in association
with growing H7-H8 frontogenetical forcing ahead of the PV anomaly
(reports out of Omaha indicate decreasing visibilities below a mile
and snow beginning to accumulate already). Models show broad ascent
increasing through the cloud bearing layer through tonight across
northwest Missouri, much of which will become coincident with the
dendritic growth -10C to -20C zone as cold air becomes deeper.
Expecting rather widespread light snow to envelope locations along
and east of I-35 during the evening hours per recent HRRR/NAM
trends.

Snow output algorithms among operational models have varied over the
past several runs, although the most recent 18Z NAM-WRF QPF output
has tempered down amounts somewhat closer to the more preferred GFS
amounts. The most consistent feature has been SLR's in the 14-16:1
range for the entire event, which yields amounts in the 0.5-1.0
range for far northwest Missouri to around an inch through the KC
metro and central Missouri, to a 2-3 inch total in northeast
Missouri where the combination of dynamics and residence time will
be maximized. While these totals are not impressive at all by
January standards, 1) for many locations this will be the first
substantial accumulation of snow this season, 2) sustained winds of
around 20 mph with gusts to 30 mph will create expansive areas of
blowing snow and reduced visibilities for driving, and 3) initial
snowfall should melt on contact with roadways, however quickly
refreeze with temperatures plummeting creating a potentially
treacherous morning commute, especially on less traveled and
untreated roads. Thus, have issued a winter weather advisory
through the mid and late morning Thursday for the snowfall and
impact aftermath.

Fairly uneventful weather for the remainder of the week as this
system exits to the east. Have kept temperatures towards the lower
end of guidance given the expected snow cover, though with limited
depth in most areas, effects will be more limited than usual.

21

Medium Range (Saturday through Wednesday)...

A little more active pattern denoted by a progressive
shortwave/upper ridge/shortwave cycle through Tuesday followed by
nearly zonal flow. Models are and have been in reasonable agreement
for the past several runs on this pattern.

At the start of the period a clipper-type system will swoop down
through MN/IA/IL but with minimal effect on sensible weather. All of
the associated precipitation will likely fall to the east of the CWA
on Saturday. A trailing cold front, while it will move through the
entire CWA, will likely have little if any effect as there is a
considerable downslope flow to the boundary layer winds across NE
and KS.

Southerly return flow and upper level ridging will move quickly back
in for Sunday with moderately strong warm air advection. Given the
tendency of the models to grossly under-forecast max temperatures
this season with southwest to westerly downslope flow, partly due to
the lack of snow cover, can justify going above model guidance
temperatures.

The next shortwave will quickly begin to make itself felt by the
start of next week. Models are in pretty good agreement with the
overall trend and timing of this shortwave. Interestingly the
GFS/ECMWF/GEM all generate a vorticity lobe embedded within a
pronounced southwesterly flow that precedes the primary shortwaves
arrival. This feature combined with increasing warm air advection
and layered moisture may generate some light precipitation
Monday/Monday evening over the CWA. Have raised pops some for Monday
with the eye towards later shifts possibly raising them again as the
model trends have generated greater amounts of qpf.

Another shot of cold air arrives with the passage of Monday's cold
front but again its' duration looks rather brief, resulting in a
colder temperatures on Tuesday. With southerly return flow quickly
moving back in by Tuesday night and expanding on Wednesday will once
again go above the under-forecasting model guidance temperatures.

MJ

&&

.AVIATION...

Based on latest satellite trends and short term guidance, initial
band of light snow currently stretching from NW MO into SC KS has
demonstrated a weakening trend over the past hour or so. Upstream PV
anomaly currently rotating across the high plains will pivot across
the region over the next several hours. As expected, this will
reinvigorate precipitation with snow overspreading the terminals.
Expect this to begin taking shape in the next couple of hours and
spreading east with time. Snow should lighten and eventually taper
off overnight. As lapse rates steepen by the late morning and
afternoon hours tomorrow, sufficient ascent will exist for scattered
snow showers and have maintained mention with this issuance.
Otherwise, expect to maintain brisk and gusty winds for the next 24
hours.

Deroche

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY from 9 PM this evening to Noon CST
     Thursday FOR MOZ007-008-016-017-024-025-031>033-038>040-
     044>046-054.

     WINTER WEATHER ADVISORY until 9 AM CST Thursday FOR MOZ003>006-
     013>015-020>023-028>030-037-043-053.

     WIND ADVISORY until 6 PM CST this evening FOR MOZ001>004-011-012.

KS...WINTER WEATHER ADVISORY until 9 AM CST Thursday FOR KSZ025-057-
     060-103>105.

     WIND ADVISORY until 6 PM CST this evening FOR KSZ102.

&&

WFO EAX
Hazardous weather outlook, Jan 11, 1:03 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST WED JAN 11 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CST WED JAN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP ACROSS THE NORTHWEST PORTION OF THE OUTLOOK AREA
LATE THIS AFTERNOON THROUGH EARLY THIS EVENING AS A STRONG UPPER
LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. THIS LIGHT SNOWFALL
WILL SPREAD SOUTHEAST THROUGH THE REMAINDER OF THE FORECAST AREA
OVERNIGHT. SNOWFALL ACCUMULATIONS WILL BE AROUND ONE HALF INCH IN FAR
NORTHWEST MISSOURI AND NORTHEAST KANSAS. ACCUMULATIONS AROUND 1 INCH
ARE LIKELY ALONG THE INTERSTATE 35 CORRIDOR...AND THROUGH CENTRAL
MISSOURI. HEAVIER ACCUMULATIONS OF 1 TO 3 INCHES ARE MOST LIKELY IN
FAR NORTHEAST MISSOURI. IN ADDITION...STRONG NORTHWEST WINDS AT 20
TO 30 MPH WILL CAUSE BLOWING SNOW AND REDUCED VISIBILITIES.
TEMPERATURES WILL ALSO FALL INTO THE TEENS TONIGHT WITH WIND CHILLS
FROM ZERO TO 10 ABOVE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW AND FLURRIES WILL LIKELY LINGER ACROSS NORTHEAST AND
CENTRAL MISSOURI ON THURSDAY. MINOR SNOW ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL TOTALS
THURSDAY MORNING WOULD BE APPRECIATED.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Linn

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

The town of Brookfield reported 2.3 inches of snow.

Winter Weather, Adair

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Adair forecast zone
Reported by
COOP Observer
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

The town of Kirksville reported 1.0 inches of snow.

Winter Weather, Grundy

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

The town of Trenton reported 2.0 inches of snow.

Winter Weather, Schuyler

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

The observer in Downing reported 2.0 inches of snow.

Winter Weather, Macon

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

The observer in Macon reported 1.5 inches of snow.

Winter Weather, Pettis

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Pettis forecast zone
Reported by
COOP Observer
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

The observer in Sedalia reported 1.0 inches of snow.

Winter Weather, Mercer

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

The observer in Princeton reported 1.5 inches of snow.

Winter Weather, Putnam

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

The observer in Unionville reported 2.5 inches of snow.

Winter Weather, Daviess

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Daviess forecast zone
Reported by
COOP Observer
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

The observer in Gallatin reported 1.5 inches of snow.

Winter Weather, Grundy

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

The observer in Spickard reported 1.0 inches of snow.

Winter Weather, Henry

When
January 11, 6:00 PM CST to January 12, 9:00 AM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

The observer in Clinton reported 1.0 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356103, 356104, 356105, 356106, 356107, 356108, 356109, 356110, 356111, 356112, 356113.